Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 2004, 1:54 PM MDT for Las Animas County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 1:54 PM MDT (19:54 UTC)
- Expired
- Jun 8, 2004, 3:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 141 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -515 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS55 KPUB 081954 SVRPUB COC071-082100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 153 PM MDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 300 PM MDT * AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER VILLE GREEN...AND WAS MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... VILLE GREEN AND KIM BY 200 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM HITS. LAT...LON 3709 10376 3715 10312 3760 10311 3760 10376 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:45 AM MDT, 10 hours 9 minutes earlier.
Area forecast discussion, Jun 8, 3:45 AM MDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 345 AM MDT TUE JUN 8 2004 .SHORT TERM... (TODAY AND TONIGHT) MAIN CONCERN WILL BE THUNDER OVER PALMER DIVIDE AND FAR EAST PLAINS. CURRENTLY...LLJ BRINGING GUSTY SOUTH WINDS AND 50F DEWPOINTS TO FAR EASTERN PLAINS...WHILE GENERAL SOUTHWEST FLOW BRINGS A MILD NIGHT TO MOST AREAS. EXPANDED POPS ON EAST PLAINS TO COVER CROWLEY/OTERO/LAS ANIMAS EASTWARD...AS WELL AS KEPT TELLER EL PASO COUNTY POPS. ANOTHER WARM DAY TODAY AS MID LEVEL TEMPS RISE TO 18C ACROSS THE AREA. DEEP AFTERNOON MIXING SHOULD BRING TEMPS ONLY A FEW F COOLER THAN YTDY. SFC BDRY LIES ACROSS PALMER DVD...WHILE DRYLINE CONTINUES SOMEWHERE BTWN LAA AND LHX. CAPES RUNNING UP TO 1200 J/KG...SHEAR 20-35KTS...AND LIS 0 TO -4...SO EXPECT MAINLY SMALL HAIL AND WIND GUSTS WITH ANY STORMS THAT FORM. TONIGHT PRECIP ENDS AFTER SUNSET...BUT THINK LLJ WILL CONTINUE INTO EARLY MORNING HOURS ALONG THE BORDER. ADJUSTED WINDS TO REFLECT THIS. .LONG TERM... (WEDNESDAY THROUGH NEXT MONDAY) ...FIRE WEATHER THE CONCERN... WEDNESDAY...UPPER TROUGH CONTINUES TO DIG OVER CALIFORNIA WITH INCREASING S-SWLY FLOW ACROSS SRN CO. QUESTION IS HOW MUCH MOISTURE WILL WE BE ABLE TO HOLD ON TO OVER THE PLAINS BY WED AFTERNOON. MODELS SHOWING A FLIP-FLOP IN THEIR USUAL BIASES...WITH ETA WETTER THAN GFS FOR A CHANGE. WOULD LIKE TO BELIEVE THIS...BUT WITH INCREASING SWLY FLOW...SUSPECT MOISTURE WILL BE SHUNTED EASTWARD TOWARD KS BY AFTERNOON. LEFT THE CURRENT POP GRIDS ALONE...WITH A BROADBRUSH OF ISOLATED POPS OVER MOST OF THE AREA. DRY THUNDERSTORMS CERTAINLY POSSIBLE...ESPECIALLY ALONG AND WEST OF I-25. WINDS WILL BE INCREASING THROUGH THE DAY...WITH WESTERN MTS AND SAN LUIS VALLEY REACHING CRITICAL FIRE WEATHER CONDITIONS IN THE AFTERNOON. WONT ISSUE A HIGHLIGHT YET...BUT DAY SHIFT MAY NEED TO CONSIDER ONE. MADE SOME ADJUSTMENTS TO DEW POINT AND WIND GRIDS...REMAINING FIELDS LOOK OK. THURSDAY...UPPER TROUGH BEGINS TO LIFT OUT WITH 80 KNOT JET STREAK ROTATING EASTWARD ACROSS THE AREA. LOW LEVEL MOISTURE SHUNTED EASTWARD...WITH ONLY LOW POPS ALONG THE KS BORDER NEAR THE DRYLINE. DEEP MIXING AND VERY DRY AIR SUGGEST THE FIRE DANGER WILL INCREASE... AS STRONGER WINDS ALOFT REACH THE SURFACE BY AFTERNOON. WILL LIKELY NEED A FIRE WEATHER HIGHLIGHT...THOUGH IT IS STILL A LITTLE TOO EARLY FOR ONE THIS MORNING. MAIN CHANGES TO THE GRIDS WERE AGAIN MAINLY IN THE WIND AND DEW POINT FIELDS...ALSO REMOVED SOME POPS OVER ALL BUT THE FAR EASTERN PLAINS. FRIDAY/SATURDAY...GENERALLY DRY WESTERLY FLOW AS UPPER LOW WEAKENS AND LIFTS INTO THE NRN PLAINS. WILL STILL BE BREEZY WITH WEAKENING JET OVERHEAD...THOUGH SPEEDS WILL DECREASE SOMEWHAT FROM THURSDAYS NUMBERS. MAX TEMPS SHOULD COOL SLIGHTLY...THOUGH WITH DOWNSLOPE FLOW AND ONLY MINOR COOLING ALOFT...KEPT THE CURRENT TEMP GRIDS GOING...WHICH PORTRAY SLIGHTLY WARMER THAN GUIDANCE MAXES. SUNDAY-MONDAY...PERHAPS AN UPTURN IN PRECIP CHANCES ERN MTS AND PLAINS AS SURFACE HIGH BUILDS INTO THE PLAINS AND LOW LEVEL UPSLOPE RETURNS SOME MOISTURE TO THE AREA BY SUNDAY AFTERNOON. CURRENT GRIDS LOOK FINE AT THIS POINT...WITH ONLY A FEW MINOR TEMP TWEAKS MADE. --PETERSEN && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 8, 11:23 AM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1123 AM MDT TUE JUN 8 2004 COZ058>089-093>099-091300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1123 AM MDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER TELLER AND EL PASO COUNTIES...AS WELL AS IN THE EASTERN PLAINS FROM CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES EASTWARD TO THE KANSAS BORDER. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. LATEST COMPUTER GUIDANCE IS INDICATING THAT THUNDERSTORMS SHOULD DEVELOP OVER THESE AREAS THIS AFTERNOON AND CONTINUE INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST AND SOUTH-CENTRAL COLORADO WEDNESDAY AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45 MPH. THUNDERSTORMS ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN. A FRONT IS FORECAST TO MOVE ACROSS THE MOUNTAINS INTO THE PLAINS EARLY THURSDAY...BRINGING GUSTY WEST WINDS ALONG WITH A VERY DRY AIR MASS. CONTINUED WARM TEMPERATURES...LOW RELATIVE HUMIDITY... DRY FUELS...AND INCREASING WINDS MEAN THAT CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON THURSDAY. OF PARTICULAR CONCERN WOULD BE ANY FIRE STARTS FROM WEDNESDAYS ISOLATED DRY LIGHTNING...FOLLOWED QUICKLY BY STRONG WEST WINDS WITH THE PASSAGE OF THE FRONT. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER TELLER AND EL PASO COUNTIES...AS WELL OVER PORTIONS OF THE EASTERN PLAINS FROM CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES EASTWARD TO THE KANSAS BORDER.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 56 min |
| Jun 8, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 53 min |
| Jun 8, 4:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.